Kansas, 2026

High Wind in Kansas, February 17, 2026

February 17, 2026 · NWS ICT · 1 event in 1 county or zone

Strong afternoon winds occurred in Russell County in the afternoon with enhanced mixing combined with an approaching low pressure system over the Rockies. The airport recorded to brief gusts to 58 mph in a 15 minute window.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong afternoon winds occurred in Russell County in the afternoon with enhanced mixing combined with an approaching low pressure system over the Rockies. The airport recorded to brief gusts to 58 mph in a 15 minute window. There was haze reported as well with likely some blowing dust that reduced the visibility down to five miles over this same period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 17, 2:10 PM CST, 2 hours 6 minutes earlier. Its key messages:

  • Extreme grassland fire danger for areas west of a line from Kingman to Hutchinson to Salina this afternoon and early evening.
  • Very high grassland fire danger expected again for Wed-Thu for much of the area.
  • More seasonable temperatures and with low probabilities for light precipitation late Fri-early Sat.
Area forecast discussion, Feb 17, 2:10 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CST Tue Feb 17 2026

.KEY MESSAGES...

- Extreme grassland fire danger for areas west of a line from Kingman
  to Hutchinson to Salina this afternoon and early evening.

- Very high grassland fire danger expected again for Wed-Thu
  for much of the area.

- More seasonable temperatures and with low probabilities for
  light precipitation late Fri-early Sat.

&&

.DISCUSSION...
Issued at 205 PM CST Tue Feb 17 2026

Currently, the ridge axis is positioned just to our east with
troughing extending across much of the Rockies. This places much of
the Sunflower State under strong mid/upper level southwesterly flow.
At the surface, a deepening low over the Northern Rockies will shift
eastward into the Northern Plains later today. A tightening pressure
gradient is leading to strong southerly/southwesterly winds across
the area with sustained winds between 25-35 mph and gusts up to 40-
45 mph. The strongest winds are centered over central and western
Kansas. Afternoon highs will once again reach into the lower to
middle 70s. The surface low to the north will drag an associated
frontal boundary across the area generally after 00Z. This boundary
will not impact temperatures significantly, but will usher in much
drier air. Strong winds, falling dewpoints, and warm temperatures
have lead to a Red Flag Warning being issued for portions of central
and south-central Kansas from noon till 9pm this evening.

For Wednesday through the end of the week, an active pattern is
expected with multiple shortwaves ejecting across the region that
are associated with the larger trough. Shortwave ridging will
continue to support temperatures in the 70s and mostly clear
conditions on Wednesday, but then troughing to the west will finally
begin to shift eastward with a developing surface low over the
Rockies by Thursday morning. As this low passes jut to our north,
the frontal boundary will turn winds out of the northwest by mid
Thursday morning with gusty conditions expected through the day.
Temperatures will also begin to fall on Thursday, with highs ranging
from around 50 in central Kansas to near 70 in far southeast Kansas.
Model trends with this system is to take the surface low just to our
north, as such, a few snow flurries or sprinkles are possible
Thursday night across central Kansas. Another shortwave on Friday
night/Saturday could lead to a light rain/snow mix moving eastward
across the area. Ensemble guidance at this time is indicating the
heaviest precipitation will fall across eastern Kansas with QPF
values around 0.10 inch. Temperatures for Friday and Saturday will
be near normal for this time of year with highs in the 40s areawide
and lows dipping into the 20s.

Sunday into early next week, troughing will exit the region to the
east with ridging gradually building in from the west. A dramatic
warmup is not expected, but temperatures will remain slightly above
normal with highs reaching into the 50s under clearing skies.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1104 AM CST Tue Feb 17 2026

Main aviation concern will be gusty winds today into the early
evening.

Upper level wave is moving out of the Rockies and into the
Plains today. Ahead of this feature gusty south/southwest winds
will remain in place this afternoon with gusts to 30-35kts
common area wide. We should see an uptick in wind speeds after
20z for locations west of I-135 as a dryline works into the
area, mainly affecting KRSl-KGBD. Winds will decrease some
after 00z and turn to the west, but we will see a more
substantial decrease after 03z. Widespread high clouds will also
remain in place this afternoon and will gradually slide off to
the southeast as the evening hour approach.

&&

.FIRE WEATHER...
Issued at 157 AM CST Tue Feb 17 2026

For Today: A Red Flag Warning remains in effect for portions of
central and south-central Kansas. Strong southwesterly winds
combined with falling RH values and above normal temperatures
continue to support extreme grassland fire danger. Dense mid/upper
level clouds are acting to limit maximum winds as well as
maintaining slightly higher RH values. Because of this, fire
weather concerns may be limited some for our area. The frontal
boundary will sweep across the area this evening, turning winds
out of the northwest and ushering in much drier air. Therefore,
fire weather concerns may linger through the evening.

For Thursday: Strong post-frontal northwesterly winds combined with
much drier air will lead to very high grassland fire danger areawide
on Thursday afternoon.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CST this evening for KSZ032-033-
047>051-067-082.

&&

DISCUSSION...AMD
AVIATION...RBL
FIRE WEATHER...AMD
Hazardous weather outlook, Feb 17, 2:11 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
211 PM CST Tue Feb 17 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
211 PM CST Tue Feb 17 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Above average temperatures, gusty winds, and low relative humidity
will continue to support extreme fire danger this afternoon and
evening for locations along and west of a line from Kingman to
Hutchinson to Salina. Further east, a very high fire danger is
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy winds and above average temperatures will result in a very
high fire danger for parts of central and south central Kansas on
Wednesday and much of the area again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
February 17, 4:16 PM CST to 4:30 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell Municipal Airport measured sustained wind speeds of 33 to 40 mph with two gusts of 58 mph over a 15 minute window.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319940.